You Need A Selfie With Your Horse To Buy Ivermectin Here
Behind every warning sign there’s a story.
And so it is in 2021, which more and more appears to be saying to 2020, “Here, hold my beer.”
As we’ve seen in recent days, MAGAs who thumb their collective noses at fully approved, scientifically developed vaccines for the coronavirus are instead gravitating toward another ineffective, potentially deadly at-home remedy. The horse deworming drug Ivermectin, humped by the likes of Republican Florida Gov. Ron DeSantis, has been flying off the shelves of feed and tack stores nationwide. (Full disclosure: the equine vet who cares for my wife’s horse and dozens of others says it’s on four-week back order.)
As a result, horses and other livestock for which the drug is intended are in life-threatening danger of not being treated for common parasite infections. And, humans who have self-medicated with the livestock version of the drug, which is intended for animals weighing 1,000 pounds or more, are ending up seriously ill or dead. Mississippi’s health department said earlier this month that 70 percent of the recent calls to its poison control center had come from people who ingested Ivermectin from livestock supply stores.
In that context it’s perfectly understandable why one Las Vegas feed store decided to post a sign advising customers that it will not sell Ivermectin to anyone who cannot show a selfie with their horse.
“It’s just kinda common sense. Don’t take horse wormer,” says Shelly Smith, a manager at ATV&V Tack and Feed, where they normally stock and sell Ivermectin. Only problem is, like most feed and tack stores across the country they are completely sold out of the drug. Smith described a recent interaction with a customer.
“I had a gentleman come in, he was an older gentleman, he told me that his wife wanted him to be on the Ivermectin plan. I immediately brought him over here, because at that time I had this sign hung up, and I told him this isn’t safe for you to take,” said Smith. “And he says, ‘well we’ve been taking it and my only side effect is I can’t see in the morning.’ That’s a big side effect, so you probably shouldn’t take it.”